Free
Correspondence  |   November 2002
Hepatic Failure after Cardiopulmonary Bypass Is Unlikely to Be Isoflurane Hepatitis
Author Notes
  • Children's Hospital Westmead, Sydney, Australia.
Article Information
Correspondence
Correspondence   |   November 2002
Hepatic Failure after Cardiopulmonary Bypass Is Unlikely to Be Isoflurane Hepatitis
Anesthesiology 11 2002, Vol.97, 1323. doi:
Anesthesiology 11 2002, Vol.97, 1323. doi:
To the Editor:—
In the article by Njoku et al  . 1 in the March 2002 issue of Anesthesiology, they describe a patient who developed nonfatal hepatic failure 24–48 h after coronary artery surgery on cardiopulmonary bypass. The authors suggest, “that the hepatitis may have been caused by isoflurane.”
The patient was a 66-yr-old man with arteriopathy who had non–insulin-dependent (type 11) diabetes mellitus, chronic obstructive pulmonary disease, hypertension, coronary artery disease, and carotid artery disease. Two months prior to his coronary artery surgery, the patient had been anesthetized with isoflurane for a carotid endarterectomy.
During his operation, but prior to the establishment of cardiopulmonary bypass, the patient received norepinephrine and nitroglycerin to support his circulation and hemodynamic performance. His bypass time was 110 min, and his aortic cross-clamp time was 89 min.
The authors of this case report state, “we provide clinical, histologic, and immunohistochemical evidence supporting a possible role of trifluoroacetyl-modified protein (TFAMPs) in hepatitis associated with isoflurane.” I believe that the patient's postoperative hepatic failure was much more likely to be caused by an operative hepatic perfusion problem than from any event initiated by isoflurane.
The National Halothane Study 2 investigated the administration of 254,896 halothane anesthetics. There were 14,100 patients who received halothane on two or more occasions. In this study, it was calculated that the fatality rate following multiple exposure to halothane within a 6-week period was 1 in 3,525. The incidence of hepatic failure after a second isoflurane anesthetic within 2 months is unknown, although it is universally agreed that the incidence of hepatic failure after isoflurane anesthesia is much less than the incidence of hepatic failure after halothane anesthesia. The incidence of hepatic failure after two isoflurane anesthetics would be much less than 1 in 3,525. This should be compared with the incidence of hepatic failure following cardiopulmonary bypass, from low regional blood flow, of 1 in 1,500. 3 
The biopsy findings presented in the case report are equally compatible with hepatic failure that has been caused by hepatic artery hypotension, hepatic or portal vein hypertension, and toxic or immunologic injury to the hepatocyte. It is generally agreed that anesthetic agent hepatitis cannot be confidently diagnosed from an examination of a patient's hepatic histopathology.
It would seem that the authors’ claim that the patient's postoperative hepatic failure was due to isoflurane hepatitis rests heavily on the immunohistologic studies. These studies show that the trifluoroacetyl moiety was demonstrated in the mitochondria, the endoplasmic reticulum, the nuclear membrane, and the nucleus of the hepatocyte. The presence of the trifluoroacetyl moiety at these sites does not prove that the trifluoroacetyl moiety induced any injury in the hepatocyte. In every patient anesthetized with isoflurane, a small amount of the absorbed isoflurane is metabolized in the liver to trifluoroacetic acid, which is then excreted in the urine. During the metabolism of isoflurane to trifluoroacetic acid in the liver, intermediate metabolites are produced, and it would seem likely that the hepatic metabolites of isoflurane that have been identified by the authors are of no pathologic significance.
On the balance of probability, it is 100 times more likely that this patient's hepatic failure was related to some intraoperative event rather than to isoflurane hepatitis. The connection between the hepatic failure and the isoflurane administered during this patient's anesthesia is merely coincidental.
References
Njoku DB, Shrestha S, Soloway R, Duray PR, Tsokos M, Abu-Asab MS, Pohl LR, West AB: Subcellular localization of trifluoroacetyl liver proteins in association with hepatitis following isoflurane. A nesthesiology 2002; 96: 757–61Njoku, DB Shrestha, S Soloway, R Duray, PR Tsokos, M Abu-Asab, MS Pohl, LR West, AB
Bunker JP, Mosteller F, Vandam LD: National Halothane Study: A Study of the Possible Association between Halothane Anesthesia and Post-operative Hepatic Necrosis. Washington, DC, US Government Printing Office, 1969.
Yilmaz AT, Arslan M, Demirkilc U, Ozal E, Kuralay E, Bingol H, Oz BS, Tatar H, Ozturk OY: Gastrointestinal complications after cardiac surgery. Eur J Cardiothorac Surg 1996; 10: 763–7Yilmaz, AT Arslan, M Demirkilc, U Ozal, E Kuralay, E Bingol, H Oz, BS Tatar, H Ozturk, OY